Alert archive / Arizona / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 83, NWS Tucson, AZ

August 19, 2018Santa Cruz County, Arizona

NWS Tucson, AZ issued this severe thunderstorm warning at Aug 19, 2018, 6:24 PM MST for Santa Cruz County, Arizona. It was in force for 14 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 19, 2018, 6:24 PM MST (01:24 UTC)
Expired
Aug 19, 2018, 6:38 PM MST
In force
14 min
Issued by
NWS Tucson, AZ
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Santa Cruz County, AZ

The radar

The Tucson radar (KEMX), 62 km from the middle of the area, began a volume at 01:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tuscon, AZ (KDMA), launched 00:00Z, 1.4 hours before the alert went out and 86 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 00:00Z on 2018-08-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1135 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 00:00Z on 2018-08-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -38 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1135 J/kg
Mixed-layer CIN
-111 J/kg
Mixed-layer LCL
2694 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
-38 m²/s²
0-3 km storm-relative helicity
-15 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

997 
WUUS55 KTWC 200124
SVRTWC
AZC023-200230-
/O.NEW.KTWC.SV.W.0083.180820T0124Z-180820T0230Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Tucson AZ
624 PM MST SUN AUG 19 2018

The National Weather Service in Tucson has issued a

* Severe Thunderstorm Warning for...
  South central Santa Cruz County in southeastern Arizona...

* Until 730 PM MST.

* At 624 PM MST, a severe thunderstorm was located over Nogales, and
  is nearly stationary.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Nogales, Rio Rico Southeast and Rio Rico Southwest. 

This includes the following highways...
 Interstate 19 between mile markers 1 and 9.
 Route 82 between mile markers 1 and 8.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3145 11099 3145 11085 3133 11086 3133 11105
TIME...MOT...LOC 0124Z 010DEG 2KT 3140 11093 

HAIL...1.00IN
WIND...60MPH
 
$$

GL
1 follow-up statement
473 
WWUS55 KTWC 200138
SVSTWC

Severe Weather Statement
National Weather Service Tucson AZ
638 PM MST SUN AUG 19 2018

AZC023-200148-
/O.CAN.KTWC.SV.W.0083.000000T0000Z-180820T0230Z/
Santa Cruz-
638 PM MST SUN AUG 19 2018

...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL SANTA CRUZ
COUNTY IS CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled.

LAT...LON 3145 11099 3145 11085 3133 11086 3133 11105
TIME...MOT...LOC 0132Z 010DEG 2KT 3139 11093 

$$

GL

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 19, 2:23 PM MST, 4 hours 1 minute earlier.

Area forecast discussion, Aug 19, 2:23 PM MST, 4 hours 1 minute before
Area Forecast Discussion
National Weather Service Tucson AZ
223 PM MST Sun Aug 19 2018

.SYNOPSIS...Drier air and building high pressure will result in less
thunderstorm activity with higher afternoon temperatures again
Monday. As the high center returns to east of our area, deep
moisture will return this week with a good chance of showers and
thunderstorms by Tuesday or Wednesday.

&&

.DISCUSSION...Warmer temperatures aloft will continue to hinder the
development of thunderstorms today and again tomorrow as high
pressure shifts over Arizona. Both the GFS and ECMWF showed the high
pressure ridge becoming centered over the southern Plains by
Wednesday. This more favorable position of the high will advect
deeper moisture pooled south of the region back into the area as
early as Tuesday. Thereafter, the return of daily showers and
thunderstorms can be expected. Cooler high temperatures will also
coincide with the moisture increase and subsequent upswing in
thunderstorms.

&&

.AVIATION...Valid through 21/00Z.
FEW-SCT cloud bases around 8-12k ft AGL through the period. Isolated
-TSRA/-SHRA through 20/03Z will generally be near the higher terrain
south and east of KTUS. NWLY SFC wind will remain less than 12 kts
through the evening before becoming light and terrain driven
overnight and into Monday. Aviation discussion not updated for TAF
amendments.

&&

.FIRE WEATHER...Isolated storms will favor the higher terrain
east and south of Tucson this evening. The pattern gradually shifts
early in the work week allowing for better coverage of showers and
storms, especially by Wednesday. Terrain driven 20-ft winds persist
at less than 15 mph, except for in and around thunderstorms where
strong outflows may occur.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...None.

&&

Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson

In the hours before

Special weather statement, Aug 19, 4:15 PM MST, 2 hours 9 minutes before
Special Weather Statement
National Weather Service Tucson AZ
415 PM MST SUN AUG 19 2018

AZZ508-192345-
Eastern Cochise County Below 5000 Feet including Douglas/Willcox-
415 PM MST SUN AUG 19 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN COCHISE COUNTY UNTIL 445
PM MST...

At 414 PM MST, Doppler radar was tracking a strong thunderstorm near
Douglas. This storm was moving slowly to the south southwest.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Pirtleville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3143 10968 3140 10955 3133 10955 3134 10977
      3134 10978
TIME...MOT...LOC 2314Z 028DEG 3KT 3135 10966
Local storm report, Aug 19, 4:26 PM MST, 1 hour 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
426 PM MST SUN AUG 19 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0420 PM     HAIL             6 W PIRTLEVILLE         31.37N 109.66W
08/19/2018  E1.00 INCH       COCHISE            AZ   TRAINED SPOTTER

            SPOTTER WEST OF DOUGLAS ESTIMATED 1" HAIL.

&&

RH
Special weather statement, Aug 19, 5:05 PM MST, 1 hour 19 minutes before
Special Weather Statement
National Weather Service Tucson AZ
505 PM MST SUN AUG 19 2018

AZZ503-200030-
Upper Santa Cruz River and Altar Valleys including Nogales-
505 PM MST SUN AUG 19 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN SANTA CRUZ COUNTY UNTIL
530 PM MST...

At 505 PM MST, Doppler radar was tracking a strong thunderstorm near
Nogales, moving southwest at 10 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Kino Springs.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3141 11086 3139 11076 3133 11079 3133 11092
      3134 11093
TIME...MOT...LOC 0005Z 026DEG 9KT 3135 11082
Special weather statement, Aug 19, 5:41 PM MST, 43 minutes before
Special Weather Statement
National Weather Service Tucson AZ
541 PM MST SUN AUG 19 2018

AZZ508-513-200115-
Dragoon/Mule/Huachuca and Santa Rita Mountains including
Bisbee/Canelo Hills/Madera Canyon-Eastern Cochise County Below 5000
Feet including Douglas/Willcox-
541 PM MST SUN AUG 19 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL COCHISE COUNTY
UNTIL 615 PM MST...

At 540 PM MST, Doppler radar was tracking a strong thunderstorm near
Bisbee, moving southwest at 10 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Bisbee and Naco.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3133 10997 3154 10987 3153 10970 3133 10972
TIME...MOT...LOC 0040Z 028DEG 7KT 3140 10983

GL

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 19, 5:04 PM MSTSevere Thunderstorm WarningTWCCochise29 min
Aug 19, 5:05 PM MSTSpecial Weather StatementTWCSanta Cruz25 min
Aug 19, 5:36 PM MSTSevere Thunderstorm WarningTWCSanta Cruz39 min
Aug 19, 5:41 PM MSTSpecial Weather StatementTWCCochise34 min
Aug 19, 6:12 PM MSTFlash Flood WarningTWCSanta Cruz93 min
Aug 20, 2:47 PM MSTSpecial Weather StatementTWCSanta Cruz28 min
Aug 20, 3:07 PM MSTSpecial Weather StatementTWCCochise23 min
Aug 20, 3:13 PM MSTSpecial Weather StatementTWCSanta Cruz32 min
Aug 20, 3:29 PM MSTAreal Flood AdvisoryTWCSanta Cruz2 hr
Aug 20, 3:44 PM MSTSpecial Weather StatementTWCSanta Cruz31 min
Aug 20, 3:44 PM MSTSevere Thunderstorm WarningTWCCochise27 min
Aug 20, 3:53 PM MSTSevere Thunderstorm WarningTWCSanta Cruz52 min
Aug 20, 4:08 PM MSTSpecial Weather StatementTWCCochise52 min
Aug 20, 4:09 PM MSTSpecial Weather StatementTWC51 min
Aug 20, 4:11 PM MSTSpecial Weather StatementTWC49 min
Aug 20, 4:23 PM MSTSevere Thunderstorm WarningTWCPima, Santa Cruz52 min
Aug 20, 4:44 PM MSTAreal Flood AdvisoryTWCCochise2 hr
Aug 20, 4:57 PM MSTSpecial Weather StatementTWC63 min

Nearby

Severe Thunderstorm Warnings in Arizona, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.